Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A Plücker equation for curves in real projective space

Author: J. R. Quine
Journal: Proc. Amer. Math. Soc. 85 (1982), 103-107
MSC: Primary 14H20; Secondary 14G30, 57R99
MathSciNet review: 647908
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For smooth closed curves in real projective space we write an equation relating the Plücker characteristics, various winding numbers, and a new characteristic involving pairs of points on the line at infinity. This theorem is a generalization of the Umlaufsatz and also relates directly to Plücker's equations for algebraic curves.

References [Enhancements On Off] (What's this?)

  • [1] M. Cowen and P. A. Griffiths, Holomorphic curves and metrics of negative curvature, J. Analyse Math. 29 (1976), 93-153. MR 0508156 (58:22677)
  • [2] P. A. Griffiths and J. Harris, Principles of algebraic geometry, Wiley, New York, 1978. MR 507725 (80b:14001)
  • [3] H. Hopf, Über die Drehung der Tangenten und Sehnen ebener Kurven, Compositio Math. 2 (1935), 50-62. MR 1556906
  • [4] W. F. Pohl, Singularities in the differential geometry of submanifolds, Lecture Notes in Math., vol. 209, Springer-Verlag, Berlin and New York, 1971. MR 0346819 (49:11543)
  • [5] J. R. Quine, Plücker relations for $ p({e^{i\theta }})$, Math. Scand. 44 (1979), 289-294. MR 555220 (81a:14009)
  • [6] -, Plücker equations for curves, Amer. Math. Monthly 88 (1981), 21-29. MR 619414 (82k:14052)
  • [7] J. R. Quine and P. Yang, A non-compact version of Plücker's second equation, Duke J. Math. 47 (1980), 127-134. MR 563370 (81h:14006)
  • [8] S. Sasaki, The minimum number of points of inflection of closed curves in the projective plane, Tôhoku Math. J. 9 (1951), 113-117. MR 0099700 (20:6138)
  • [9] C. J. Titus, A theory of normal curves and some applications, Pacific J. Math. 10 (1960), 1083-1096. MR 0114189 (22:5014)
  • [10] H. Whitney, On regular closed curves in the plane, Compositio Math. 4 (1937), 276-284. MR 1556973

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 14H20, 14G30, 57R99

Retrieve articles in all journals with MSC: 14H20, 14G30, 57R99

Additional Information

Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society